Digoxin is a well-known cardiac glycoside and one of the oldest drugs used today in cardiovascular medicine. It has wide-ranging beneficial effects and continues to play an important role in the contemporary management of appropriately selected patients with heart failure and atrial fibrillation. Although considered safe, digoxin has a narrow therapeutic window, and its proper dosing requires the clinician to be mindful of various patient characteristics including age, gender, kidney function and concomitant use of other drugs to avoid potentially life-threatening toxicity.
Digitalis use was first described in 1785 and was derived from the foxglove plant. Poisoning with digitalis can occur with acute over-ingestion of medication or as a chronic toxicity most commonly due to decreased renal clearance. Some metabolic disturbances such as hypokalemia and hypercalcemia can make one more prone to toxicity as well as some drug interactions. Chronic toxicity is more common than acute intoxication.
Over time, the use of digoxin has become less common, and as a result, the incidence of digoxin toxicity has also been on the decline. This can also be attributed to improved technology in the detection of digoxin levels as well as increased knowledge of various drug interactions. Nevertheless, digoxin use is prevalent enough with a narrow therapeutic window, and toxicity continues to be a significant problem. In 2011 as per United States poison control, 2513 cases of digitalis toxicity were reported of those 27 resulted in death.
The main mechanism of action of digitalis is on the sodium-potassium ATPase of the myocyte. It reversibly inhibits the ATPase resulting in increased intracellular sodium levels. The build-up of intracellular sodium leads to a shift of sodium extracellularly through another channel in exchange for calcium ions. This influx of intracellular calcium assists with myocyte contractility. Digoxin also has direct effects on conduction through increased vagal tone. Digoxin stimulates the vagus nerve leading to prolonged conduction through the sinuatrial (SA) and atrioventricular (AV) nodes.
Distribution of digoxin to various tissues normally takes several hours; therefore, levels of digoxin should me measured six hours after last ingestion for the most accurate measurement. A steady state of dioxin can take up to seven days with a half-life of digoxin being anywhere between 36 to 48 hours. Increased intracellular calcium seen with digitalis use may lead to premature contractions of the myocytes. Repolarization time for the both the atria and ventricles are reduced. This decreased refractory period leads to increased automaticity and makes the myocytes more prone to the induction of arrhythmias. Digoxin is primarily renally excreted with chronic toxicity commonly seen in those with renal impairment. Many drug interactions lead to decreased clearance of digoxin. Well-known offenders include verapamil, macrolides, and antifungals. There is very little difference between sub- therapeutic and toxic levels of digoxin. The therapeutic window for digoxin is narrow and difficult to determine. The accepted range is between 0.5 ng/mL to 0.9 ng/mL. What is important to consider is that concentration does not necessarily correlate with toxicity. There have been documented cases of clinical toxicity with digoxin levels in the therapeutic range. Electrolyte disturbances such as hypomagnesemia, hypercalcemia, and hypokalemia lead to increased sensitivity to digoxin making toxicity more likely even with a lower concentration of serum digoxin. This makes diagnosis difficult and has led to the declining use of digoxin over the last several years. Diagnosis is primarily based on clinical presentation in the setting of suspected digoxin intoxication.
History of exposure is necessary to determine if poisoning is acute or chronic. Most reported poisonings result from chronic toxicity. Clinical signs of toxicity include gastrointestinal, neurological and the most concerning cardiac. Most symptoms are non-specific findings and include a headache, malaise, insomnia, altered mental status, abdominal pain, nausea, and vomiting. Of note visual changes especially changes involving colors such as seeing a yellow hue are better known and specifically seen in digitalis toxicity. Cardiac manifestations include arrhythmias and rhythm disturbances. There is no specific arrhythmia for digoxin toxicity rather a range of arrhythmias can be present such as various degrees of AV block, premature ventricular contractions, bradycardia and even ventricular tachycardia. Cardiac arrhythmias are the main cause of death for those with digoxin toxicity.
The difference between toxicity and therapeutic range is small for digoxin and is determined to be between 0.5-2 ng/mL. Diagnosis is difficult and usually made clinically, as levels of digoxin in the blood do not necessarily correlate with toxicity. Digoxin is primarily cleared by the kidneys and declining renal function is a common cause of chronic toxicity. Therefore, renal function must be assessed. Electrolytes must also be evaluated; hypokalemia, hypercalcemia, and hypomagnesemia are known to worsen the effects of toxicity. The inhibition of the sodium-potassium ATPase leads to hyperkalemia and can be used as a marker of toxicity severity. Serial electrocardiograms should be performed and the use of continuous cardiac monitoring may be considered as fluctuation in rhythms is commonly seen. EKG findings sometimes referred to as the digitalis effect may be seen. These changes commonly involve the T wave and include flattening, inversion, scooped appearance of ST segment and ST depression in the lateral leads.
Treatment involves early recognition and the administration of antibodies specifically against digoxin also known as Fab fragments. Digoxin concentration does not necessarily correlate with clinical symptoms of toxicity however digoxin concentrations may be used for calculating the amount of antidote therapy. Although guidelines are unclear, treatment with digoxin immune Fab also known by the trade name Digibind, is considered first-line therapy for dysrhythmias including AV block and ventricular tachycardia caused by suspected digoxin toxicity. Fab fragments are highly effective in binding the digoxin molecule with minimal detrimental side effects. The antibody fragments form complexes and are secreted via the urine. Empiric treatment consists of 10 vials of Fab fragments for adults and five vials for children. Treatment with digoxin-specific antibodies will lead to hypokalemia, and serum potassium should be monitored frequently. Activated charcoal can be considered in the treatment of acute ingestion within two hours. Further treatment is supportive. More research is needed for optimal dosing and whether or not the use of digoxin-specific antibodies are cost-effective for use in non-life threatening toxicities. 
Even though the use of digoxin has declined over the past 2 decades, toxicity from this medication still is quite common. Because of the numerous risk factors and varied presentation of digoxin toxicity, the management is best done by a multidisciplinary team that includes a cardiologist, emergency department physician, intensivist, nephrologist, neurologist and a toxicologist. Most patients with digoxin toxicity are at risk for arrhythmias and need ICU monitoring. The outcome following digoxin toxicity depends on the patient age and other comorbidities. Seniors tend to have worse outcomes as they often develop recalcitrant arrhythmias and advanced degree heart block. While death rates have started to decline, digoxin toxicity is also associated with a high morbidity. The key to preventing digoxin toxicity is patient education. Patients need to be educated about the signs and symptoms of toxicity and when to return to the ED. The parent should store the medication safely away from the reach of children. The pharmacist should ensure that seniors who take multiple drugs including digoxin have a low risk of drug interactions. Any patient who intentionally takes digoxin should be referred to a mental health nurse prior to discharge.
|||Shi L,Sun LD,Odel JG, Colored floaters as a manifestation of digoxin toxicity. American journal of ophthalmology case reports. 2018 Jun [PubMed PMID: 29780940]|
|||Barold SS, Alternans during fascicular ventricular tachycardia due to digitalis toxicity. Journal of electrocardiology. 2018 May - Jun [PubMed PMID: 29477502]|
|||Gurel E,Karvar S,Yucesan B,Eker I,Sameeullah M, An Overview of Cardenolides in Digitalis - More Than a Cardiotonic Compound. Current pharmaceutical design. 2017 [PubMed PMID: 28847302]|
|||Vyas A,Bachani N,Thakur H,Lokhandwala Y, Digitalis toxicity: ECG vignette. Indian heart journal. 2016 Sep [PubMed PMID: 27751296]|
|||Lin CC,Yang CC,Phua DH,Deng JF,Lu LH, An outbreak of foxglove leaf poisoning. Journal of the Chinese Medical Association : JCMA. 2010 Feb [PubMed PMID: 20171590]|
|||Dec GW, Digoxin remains useful in the management of chronic heart failure. The Medical clinics of North America. 2003 Mar [PubMed PMID: 12693728]|
|||Marik PE,Fromm L, A case series of hospitalized patients with elevated digoxin levels. The American journal of medicine. 1998 Aug [PubMed PMID: 9727817]|
|||Abu-Amer N,Priel E,Karlish SJD,Farfel Z,Mayan H, Hypermagnesuria in Humans Following Acute Intravenous Administration of Digoxin. Nephron. 2018 [PubMed PMID: 29169235]|
|||Abdul-Rahim AH,MacIsaac RL,Jhund PS,Petrie MC,Lees KR,McMurray JJ, Efficacy and safety of digoxin in patients with heart failure and reduced ejection fraction according to diabetes status: An analysis of the Digitalis Investigation Group (DIG) trial. International journal of cardiology. 2016 Apr 15 [PubMed PMID: 26913372]|